August 23rd, 2023 | Cancer
Understanding Chemotherapy-Induced Nausea and Vomiting
Chemotherapy is a powerful cancer treatment that brings hope to patients. However, it also has some unpleasant side effects, such as chemotherapy-induced nausea and vomiting (CINV). We believe understanding the science behind these side effects can help patients and their loved ones deal with this challenging aspect of treatment. So read on to see what you can do about this hard side of the treatment that can save your life.
What exactly causes chemotherapy-induced nausea and vomiting?
Chemotherapy targets fast-growing cancer cells, but can also affect healthy cells in the gut and brain. The gut has receptors and neurotransmitters that regulate the feeling of nausea and the act of vomiting. Hence, chemotherapy drugs can disrupt this balance, leading to CINV.
The neurotransmitter that causes nausea with chemotherapy is called serotonin. The issue is that chemo drugs influence the body to release it. They stimulate serotonin release in the gut, activating receptors that send signals to the brain, causing nausea. And then, the influence on the chemoreceptor trigger zone in the brain initiates vomiting.
There are two types of CINV: acute and delayed. Acute vomiting occurs within 24 hours after chemo, while delayed nausea can start more than 24 hours later and last for several days. Both types can greatly impact a patient’s quality of life.
Reducing and managing CINV
Fortunately, chemotherapy side effects can be managed. It requires a comprehensive approach that combines medication, lifestyle changes, and supportive care. Antiemetic medications are commonly prescribed to prevent or reduce CINV. These medications block specific receptors in the gut and the brain, reducing the signals that cause nausea and vomiting. However, not all patients respond to these medications, and some may experience side effects.
Alongside medication, lifestyle changes can help manage CINV. Patients are advised to eat small, frequent meals that are low in fat and easy to digest. Avoid strong odors and consume foods and drinks at room temperature to reduce nausea risk. Staying hydrated is important, and sipping on clear fluids throughout the day can help. Relaxation techniques like deep breathing or meditation can also provide relief.
The power of compassion
Supportive care is crucial for addressing the emotional impact of CINV. Family, friends, and healthcare professionals together can offer a comforting support system. Patients need to communicate their symptoms and concerns to their healthcare team for guidance.
Family and friends are invaluable when it comes to providing emotional support. They can help patients feel heard, validated, and cared for during this difficult journey. Loved ones need to play an active role, be present and offer compassion. Simple gestures such as sitting with the patient, holding their hand, or engaging in light-hearted conversations can significantly ease emotional burdens.
Another key element is effective communication between patients and their healthcare team. Patients need to express their worries, anxieties, or any negative emotions they may be experiencing. This empowers the doctors and nurses to provide targeted support and guidance.
Also, our Queasy Products can offer relief from chemotherapy-induced nausea and vomiting. They are specially designed to soothe the stomach and provide relief during such episodes. Queasy Drops and Queasy Pops, for example, can help alleviate such chemotherapy side effects and provide comfort.
If you found our article helpful, keep reading more tips on our blog, and feel free to try our products.